Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

July 19, 2016Fayette County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 19, 2016, 12:21 PM CDT for Fayette County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 12:21 PM CDT (17:21 UTC)
Expired
Jul 19, 2016, 12:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Fayette County, AL

The radar

The Columbus AFB radar (KGWX), 71 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS84 KBMX 191721
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1221 PM CDT TUE JUL 19 2016
 
ALZ013-022-023-191745-
PICKENS AL-TUSCALOOSA AL-FAYETTE AL-
1221 PM CDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS...SOUTH
CENTRAL FAYETTE AND NORTHWESTERN TUSCALOOSA COUNTIES UNTIL 1245 PM
CDT...

AT 1221 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF ASHCRAFT CORNER...OR 13 MILES NORTHEAST OF
GORDO...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LUBBUB...MOORES BRIDGE AND STONE WALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3334 8783 3346 8796 3361 8778 3346 8759
TIME...MOT...LOC 1721Z 228DEG 14KT 3349 8777 

$$

JH/05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 19, 6:50 AM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 19, 6:50 AM CDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
650 AM CDT TUE JUL 19 2016

.UPDATE...
Aviation Discussion.

&&

.SHORT TERM...
Today and Tonight.

Satellite imagery shows an upper trof axis shifting southward into
Kentucky early this morning. The trof axis is along the leading edge
of a short wave trof digging southward along the Mid-Atlantic
States. This will cause the upper ridge to retrograde a little
westward today and provide Alabama with one more day of active
convection. The east coast trof should provide some upward motion
across the area today, and expect fairly good coverage of rain
this afternoon. The models are not really focusing on one
particular part of Central Alabama that will have better rain
chances, and kept pops in the 35 to 45 percent range, a little
higher in the east. The convection may also linger a little longer
this evening than past evenings, but a majority of the rain should
be gone by midnight. Despite afternoon temperatures in the mid
90s, forecast soundings only show moderate instability with
surface based CAPE around 2500 J/KG and mid level lapse rates near
6.5 C. There could be a few storms that produce winds 40-50 mph,
but nothing organized enough to warrant any severe wording.

58/Rose

.LONG TERM...
Wednesday through Monday.

The heat will be on as the 500mb ridge over the plains states continues
to take control over much of the country. The ridge will build to
598-599 decameters by Wednesday and Thursday, with 1000-850mb
thickness values being advertised of 1448 to 1450 meters over
Central Alabama. That will certainly get us close to the century
mark for some locations. Areas closer to the upper ridge will be
the warmest, generally along and north of I-20 and west of I-65.
The hottest afternoon will be on Thursday, where we could see
multiple 100 degree readings. Guidance has come into agreement
that we'll have a better opportunity for dewpoints mixing out into
the 60s during the afternoon, as was noted on yesterday
afternoon's forecast. That would spare us from seeing the worst
heat index values, as low level surface flow will be from the
north to northeast instead of off the Gulf of Mexico.

What about rain chances? With the ridge at its strongest on
Wednesday and Thursday, chances will be fairly slim, with maybe
an isolated shower or storm the farther south and east you go away
from the upper ridge. As the ridge weakens slightly by the weekend
and into early next week, isolated to scattered convection will
return during the afternoon hours. What's interesting to note this
morning is that the GFS and ECMWF have flip-flopped from
yesterday. The GFS is holding onto the upper ridge and ECMWF is
now wanting to develop an upper trough over the eastern CONUS. For
now, have continued with above average temps well into early next
week.

56/GDG

&&

.AVIATION...
18Z TAF Discussion.

Scattered TS developing this afternoon and slowly moving southward.
Activity is expected to affect most terminals within the next couple
hours, and have used tempo to show reduced flight cats and increased
wind gusts. Storms will develop through the afternoon, diminishing
this evening. Will leave VCTS in through the early evening hours.

14

&&

.FIRE WEATHER...

Isolated to scattered showers and storms will be possible each
day in the afternoon and evening over the next several days. No
critical fire weather concerns are expected, as humid surface
conditions will continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     94  71  97  72  98 /  40  30  10  10  10
Anniston    94  72  97  72  97 /  40  30  10  10  20
Birmingham  94  75  98  77  99 /  40  30  10  10  10
Tuscaloosa  95  73  99  74 100 /  40  30  10  10  10
Calera      94  74  98  75  98 /  40  30  20  20  20
Auburn      93  74  95  74  96 /  40  30  20  20  20
Montgomery  96  75  98  75 100 /  40  30  20  20  20
Troy        94  72  95  72  98 /  40  30  30  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 19, 5:05 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 AM CDT TUE JUL 19 2016

ALZ011>015-017>050-201315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
505 AM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DAYTIME TEMPERATURES ARE FORECAST TO CLIMB INTO THE MIDDLE TO
UPPER 90S WEDNESDAY THROUGH MONDAY. HEAT INDICES COULD REACH 105
DEGREES OR HIGHER EACH AFTERNOON...ESPECIALLY ACROSS THE SOUTHERN
AND WESTERN PORTIONS OF CENTRAL ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 11:26 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1126 AM CDT TUE JUL 19 2016

ALZ044-191700-
MONTGOMERY AL-
1126 AM CDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY COUNTY
UNTIL NOON CDT...

AT 1126 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SOUTHWESTERN MONTGOMERY...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTGOMERY...HUNTER...DANNELLY FIELD...BOYLSTON...
ALABAMA STATE UNIVERSITY...WOODCREST...GUNTER AIR FORCE BASE...
MONTGOMERY RIVERWALK STADIUM...PINEDALE...SNOWDOUN...
MONTGOMERY ZOO...MAXWELL AIR FORCE BASE...
HYUNDAI MOTORS OF ALABAMA...ALABAMA STATE CAPITOL AND HOPE HULL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3224 8641 3226 8644 3241 8646 3240 8643
      3241 8640 3243 8640 3243 8635 3241 8631
      3242 8631 3244 8632 3246 8631 3247 8627
      3223 8617 3221 8641
TIME...MOT...LOC 1626Z 345DEG 12KT 3234 8634

JH
Local storm report, Jul 19, 11:55 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 AM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HAIL             PRATTVILLE              32.46N 86.45W
07/19/2016  M0.25 INCH       AUTAUGA            AL   EMERGENCY MNGR

            PEA SIZED HAIL REPORTED IN PRATTVILLE. TIME ESTIMATED BY
            RADAR.

&&

JH
Special weather statement, Jul 19, 11:59 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1159 AM CDT TUE JUL 19 2016

ALZ049-191800-
PIKE AL-
1159 AM CDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL
100 PM CDT...

AT 1158 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM PETREY TO BANKS. MOVEMENT WAS SOUTHWEST
AT 10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TROY...GOSHEN...BANKS...TROY MUNICIPAL AIRPORT...TROY UNIVERSITY...
ANSLEY...ANTIOCH AND MOSSY GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3172 8615 3179 8615 3179 8620 3181 8620
      3183 8618 3185 8619 3190 8617 3188 8580
      3171 8591
TIME...MOT...LOC 1658Z 031DEG 7KT 3184 8621 3182 8585

JH/05
Special weather statement, Jul 19, 12:17 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 PM CDT TUE JUL 19 2016

ALZ045-046-191815-
MACON AL-BULLOCK AL-
1217 PM CDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MACON AND
NORTHWESTERN BULLOCK COUNTIES UNTIL 115 PM CDT...

AT 1217 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LIVERPOOL...OR 7 MILES SOUTHWEST OF TUSKEGEE...MOVING SOUTH AT
10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TUSKEGEE...UNION SPRINGS...FRANKLIN FIELD...HARDAWAY...LIVERPOOL...
DAVISVILLE...SEDGEFIELD AND FORT DAVIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3242 8584 3240 8563 3214 8565 3218 8597
TIME...MOT...LOC 1717Z 019DEG 10KT 3235 8578

JH/05
Special weather statement, Jul 19, 12:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1221 PM CDT TUE JUL 19 2016

ALZ013-022-023-191745-
PICKENS AL-TUSCALOOSA AL-FAYETTE AL-
1221 PM CDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS...SOUTH
CENTRAL FAYETTE AND NORTHWESTERN TUSCALOOSA COUNTIES UNTIL 1245 PM
CDT...

AT 1221 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF ASHCRAFT CORNER...OR 13 MILES NORTHEAST OF
GORDO...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LUBBUB...MOORES BRIDGE AND STONE WALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3334 8783 3346 8796 3361 8778 3346 8759
TIME...MOT...LOC 1721Z 228DEG 14KT 3349 8777

JH/05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:26 PM CDTSpecial Weather StatementBMXRussell49 min
Jul 18, 7:28 PM CDTSpecial Weather StatementBMXCleburne32 min
Jul 18, 8:19 PM CDTSpecial Weather StatementBMXCleburne41 min
Jul 19, 11:26 AM CDTSpecial Weather StatementBMXMontgomery34 min
Jul 19, 11:59 AM CDTSpecial Weather StatementBMXPike61 min
Jul 19, 12:17 PM CDTSpecial Weather StatementBMXMacon58 min
Jul 19, 12:42 PM CDTSpecial Weather StatementBMXRussell33 min
Jul 19, 1:12 PM CDTSpecial Weather StatementBMXBullock33 min
Jul 19, 1:33 PM CDTSpecial Weather StatementBMXBullock27 min
Jul 19, 1:39 PM CDTSpecial Weather StatementBMXBarbour36 min
Jul 19, 1:45 PM CDTSpecial Weather StatementBMXLee30 min
Jul 19, 2:16 PM CDTSpecial Weather StatementBMXBarbour29 min
Jul 19, 2:26 PM CDTSpecial Weather StatementBMXMacon34 min
Jul 19, 2:31 PM CDTSpecial Weather StatementBMXLowndes29 min
Jul 19, 2:48 PM CDTSpecial Weather StatementBMXBlount27 min
Jul 19, 2:58 PM CDTSpecial Weather StatementBMXElmore32 min
Jul 19, 3:35 PM CDTSpecial Weather StatementBMXClay25 min
Jul 19, 4:07 PM CDTSpecial Weather StatementBMXClay23 min
Jul 19, 4:28 PM CDTSpecial Weather StatementBMXRandolph32 min
Jul 19, 4:38 PM CDTSpecial Weather StatementBMXClay37 min
Jul 19, 5:00 PM CDTSpecial Weather StatementBMXClay30 min
Jul 19, 5:04 PM CDTSpecial Weather StatementBMXJefferson26 min
Jul 19, 5:49 PM CDTSpecial Weather StatementBMXWalker26 min
Jul 19, 6:56 PM CDTSpecial Weather StatementBMXWinston34 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.